Title Solution 12

     
   

 

     
      Clinical Scenario 12

A 74 year old man is admitted with hypotension. On admission his ECG demonstrated inverted T waves across his anterior leads, with positive cardiac enzymes. He is admitted to coronary care. He remains hypotensive. A nurse notices a black patch on his right buttock, and calls the intern. Unsure as to the diagnosis, the intern correctly consults the surgeons on call, who make a diagnosis of necrotizing fasciitis and rush the patient to the operating room, where a large debridement takes place. He is returned to you in the surgical intensive care. On admission, he is ventilated, blood pressure is 90/50, heart rate 120, CVP 12, minimal urinary output, on dopamine 3mic/kg/minute.
 

       
      Solution        
     


This is a very tricky situation Ė the double whammy shock: cardiogenic and septic. I assume that this patient had a very tight coronary stenosis, and when he developed sepsis, the associated hypotension caused acute myocardial infarction. The use of dopamine as an inotrope is reasonable, although the current dose appears inappropriately low: we donít know whether the shock (this is shock as the patient is oliguric) is due to vasodilatation or due to myocardial insufficiency. The initial management is to fluid load him to a targeted CVP, and if this does not successfully increase blood pressure and urinary flow, to increase the dose of inotropes.

Two hours later, he is still oliguric, blood pressure is 88/50, CVP is 18, heart rate is 140, and he is on dopamine at 15 mic/kg/minute. What will you do now?